Illinois, 2009

Strong Wind in Illinois, May 9, 2009

May 9, 2009 · NWS LOT · 1 event in 1 county or zone

A small but strong area of low pressure moved across northern Illinois during the morning hours of May 9th. Strong northerly winds on the back side of this low pressure gusted between 45 mph and 50 mph.

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A small but strong area of low pressure moved across northern Illinois during the morning hours of May 9th. Strong northerly winds on the back side of this low pressure gusted between 45 mph and 50 mph. Peak wind gusts included 48 mph at Glenbard high school in Lombard, 48 mph at O'Hare Airport, 45 mph at Midway Airport, 44 mph at Chicago Excutive Airport in Wheeling and 44 mph at Dupage Airport. Tree limbs and power lines were blown down in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 9, 5:50 AM CST, 10 minutes earlier.

Area forecast discussion, May 9, 5:50 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
650 AM CDT SAT MAY 9 2009

.DISCUSSION...
350 AM CDT

THE NEXT SEVERAL DAYS WILL HAVE DRY WEATHER.

TODAY THROUGH SUNDAY...THE 500 MB TROUGH WILL BE OVER MICHIGAN BY
THIS AFTERNOON. THE SCATTERED LINGERING SHOWERS WILL MOVE EAST OF
NORTHERN ILLINOIS AND NORTHWEST INDIANA BY THIS AFTERNOON. THIS
IS BASED ON MOVEMENT FROM THE SATELLITE IR IMAGERY LOOPS AND USING
THE LOCAL WRF MODEL AND GFS MODEL. A SURFACE LOW HAS
INTENSIFIED...WITH THE PRESSURE FALLING 4.1 MB FROM 01 UTC TO 08
UTC. THIS IS 1.0 MB MORE DECREASE IN PRESSURE THAN THE LOCAL WRF
OR GFS MODELS SHOW. THE WIND WILL BE FROM THE NORTHWEST TODAY WITH
SOME GUST TO 26 MPH. THIS IS BECAUSE THE LOW DECREASES IN PRESSURE
AND RESULTS IN AN INCREASE IN THE PRESSURE GRADIENT WEST OF THE
LOW. WE WILL USE THE MOS GUIDANCE FROM THE NAM MODELS FOR
TEMPERATURE FORECAST. WE NOTICE A 2 DEGREE MEAN ABSOLUTE ERROR OR
THE SIZE OF THE ERRORS...FOR THE LAST TEN DAYS IN THE LOCAL WRF
AND NAM MODEL TEMPERATURE FORECASTS. THE NAM HAD A LOWER BIAS AND
THIS BIAS WAS ON THE COOL SIDE OF THE ACTUAL HIGH TEMPERATURES. WE
WILL USE THIS BIAS TO ADJUST THE TEMPERATURE FORECAST FOR TODAY
THROUGH MONDAY. THE LOCAL WRF PERFORMED BETTER WITH THE HOURLY
DEW POINT FORECASTS. DRY AND COOLER WEATHER WILL OCCUR ON
SUNDAY...AS A LARGE HIGH MOVES INTO NORTHERN ILLINOIS.

MONDAY THROUGH TUESDAY...THERE WILL BE ZONAL FLOW OVER THE GREAT
LAKES MONDAY NIGHT AT 500 MB. A 500 MB RIDGE BUILDS OVER THE
GREAT LAKES DURING TUESDAY. THERE WILL BE A FRONT AND TWO LOWS IN
THE GREAT PLAINS BY TUESDAY NIGHT. WE USED THE GFS MODEL BECAUSE
OF ITS TIMING WITH THE SUNDAYS SURFACE LOW. THE WEATHER WILL
BECOME WARMER ON TUESDAY. A 500 MB TROUGH AND FRONT WILL MOVE
TOWARDS ILLINOIS WEDNESDAY. WE EXPECT THUNDERSTORMS ON WEDNESDAY
AND SHOWERS ON THURSDAY. BY THURSDAY EVENING ANOTHER HIGH WILL
MOVE INTO ILLINOIS. WE EXPECT DRY WEATHER FOR FRIDAY.

&&

.AVIATION...
648 AM CDT

1200 UTC TAFS...AT 11Z UPPER LOW OVER SOUTHEAST WI SHORELINE WITH
DEEPENING SURFACE LOW OVER FAR SOUTHERN LAKE MI. MVFR STRATOCU HAS
SPREAD QUICKLY SOUTHEASTWARD ACROSS THE TERMINALS WITH THE COLD
AIR ADVECTION BUT SATELLITE SHOWS SOME BREAK UP OF THESE CLOUDS
NOT TOO FAR UPSTREAM ACROSS SOUTHWEST WI...NORTHWEST IL AND EASTERN
IA AS DRIER LOW LEVEL AIR QUICKLY ADVECTS IN ON STRONG NORTHWEST
LOW LEVEL FLOW. WHILE SOME DIURNAL DEVELOPMENT EXPECTED WITH
HEATING...WITH THE LOW LEVEL DRYING ACROSS THE LOCAL AREA TODAY
ANY RESULTING CEILINGS TO BE VFR AS SURFACE DEW POINT DEPRESSIONS
INCREASE.

DEEPENING SURFACE LOW AND COLD AIR ADVECTION RESULTING IN GUSTY WEST
TO NORTHWEST WINDS ACROSS THE AREA BUT SPEEDS EXPECTED TO DROP OFF
FAIRLY QUICKLY DURING THE LATER MORNING AND THE AFTERNOON AS THE
STRONG PRESSURE RISE CENTER MOVES QUICKLY ACROSS THE LOCAL AREA AS
THE SURFACE LOW MOVES RAPIDLY EAST TO THE CHAMPLAIN VALLEY/UPPER
ST. LAWRENCE VALLEY BY 00Z.

LARGE SURFACE RIDGE SLOWLY BUILDING EASTWARD ACROSS THE UPPER AND
MID MS VALLEY TONIGHT RESULTS IN MOSTLY CLEAR SKY AND LIGHT
NORTHWEST TO WEST WINDS. AS UPPER LOW OVER FAR SOUTHWEST MANITOBA
DROPS ACROSS THE UPPER MIDWEST OVERNIGHT MODEL RH FORECASTS
SUGGEST EDGE OF 060-080 CLOUD DECK TO SLIP SOUTH OF THE WI STATE
LINE DURING THE PREDAWN AND EARLY MORNING SUNDAY.

TRS

&&

.MARINE...
424 AM CDT

DEEPENING SURFACE LOW MOVING ACROSS FAR SOUTHERN LAKE MI RESULTING
IN INCREASING SOUTHWEST WINDS FAR SOUTH AND INCREASING NORTH TO
NORTHEAST WINDS CENTRAL AND NORTH PORTIONS EARLY THIS MORNING. AS
THE LOW MOVES QUICKLY EASTWARD TO THE EASTERN GREAT LAKES TODAY
WINDS WILL DROP OFF PRETTY QUICKLY DURING THE AFTERNOON AS THE
PRESSURE GRADIENT ACROSS THE LAKE DROPS OFF SIGNIFICANTLY BY MID
TO LATE AFTERNOON WITH THE LOW WELL REMOVED TO THE EAST AND THE
CENTER OF A HIGH PRESSURE RIDGE WELL WEST OVER THE CANADIAN PRAIRIE
AND THE NORTHERN AND CENTRAL PLAINS. THIS RIDGE TO GRADUALLY DRIFT
EAST AND SOUTHEASTWARD OVER THE MS VALLEY...UPPER GREAT LAKES AND
OH VALLEY BY SUNDAY NIGHT AND MONDAY RESULTING IN LIGHT WIN REGIME
OVER THE UPPER LAKES UNTIL LATE TUESDAY-TUESDAY NIGHT WHEN THE
HIGH MOVES OF TO THE EAST AND A TROUGH WILL BE MOVING EAST ACROSS
CENTRAL CANADA AND THE PLAINS WITH INCREASING SOUTHEAST TO SOUTH
WINDS TUESDAY NIGHT AND WEDNESDAY.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...GALE WARNING...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-
     LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 4 PM SATURDAY.

&&
Hazardous weather outlook, May 9, 3:37 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
437 AM CDT SAT MAY 9 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
100945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
437 AM CDT SAT MAY 9 2009 /537 AM EDT SAT MAY 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

PORTIONS OF THE FOX AND ILLINOIS RIVERS WILL REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

PORTIONS OF THE FOX AND ILLINOIS RIVERS WILL REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-100945-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
437 AM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

GALE FORCE WINDS TO 35 KNOTS ARE LIKELY ON THE NEAR SHORE OF
ILLINOIS AND INDIANA THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-100945-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
437 AM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

GALE FORCE WINDS TO 35 KNOTS KNOTS ARE LIKELY IN THE SOUTH HALF
OF LAKE MICHIGAN THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Cook

When
May 9, 6:00 AM CST to 8:00 AM CST
Where
Cook forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
Broadcast Media

North northwest of Arlington Heights, power lines were blown down blocking Arlington Heights Road and also at the intersection of Lake Cook and Hicks Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162862.